Michigan, 2004

Tornadoes and Hail in Michigan, May 14, 2004

May 14, 2004 · NWS DTX · 14 events in 6 counties and zones

A strong cold front moved through southeast Michigan during the late afternoon and early evening hours of the 14th, producing low-topped supercells north of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front moved through southeast Michigan during the late afternoon and early evening hours of the 14th, producing low-topped supercells north of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 14, 2:40 PM EST, 25 minutes earlier.

Area forecast discussion, May 14, 2:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT FRI MAY 14 2004

.DISCUSSION...

CONVECTIVE POTENTIAL SETTING UP BETTER THAN OVER THE LAST COUPLE OF
DAYS WITH A STRONGER WIND FIELD ASSOCIATED WITH THE UPPER WAVE AND
SURFACE FRONT. SHEAR IN THE 0-6 KM LAYER IS SHOWN TO BE NEAR 40 M/S
AND NEAR 30 M/S IN THE 0-3 KM LAYER. INSTABILITY HAS BEEN THE
LIMITING FACTOR SO FAR AS MODEL FORECAST SOUNDINGS AND SURFACE
MESOANALYSIS SHOW CAPE AROUND 1500 J/KG WITH A SURFACE PARCEL OF
78/68. THIS HAS BEEN GOOD ENOUGH FOR SOME UPDRAFTS TO DEVELOP
ROTATION OUT AHEAD OF THE FRONT BUT THE LACK OF INSTABILITY HAS BEEN
PREVENTING MUCH STORM LONGEVITY AS OF PRESS TIME. THE SHEAR IN THE
0-3 KM LAYER SUGGESTS MATURE CONVECTION WILL DEVELOP INTO BOWS/LINES
WITH WIND DAMAGE THE MAIN HAZARD, ESPECIALLY ALONG THE COLD FRONT,
BUT THIS TOO WILL STRUGGLE AS LONG AS INSTABILITY REMAINS MARGINAL.
THE SPC SEVERE THUNDERSTORM WATCH LOOKS GOOD.

THERE IS GOOD MODEL AGREEMENT SHOWING THE FRONT AND ASSOCIATED
PRECIP MOVING EAST OF OUR AREA SHORTLY AFTER MIDNIGHT, WITH DRY
CONDITIONS IN PLACE BY 12Z SATURDAY. THERE IS A SLIGHT HINT AT POST
FRONTAL PRECIP LINGERING NEAR DETROIT AS THE UPPER WAVE MOVES
OVERHEAD, BUT THIS IS A NEW TREND AND WILL GIVE IT MORE TIME BEFORE
HOLDING ON TO RAIN CHANCES. INSTEAD, THE BIGGER STORY WILL BE CLOUD
COVER AND TEMPS AS STRONG COLD ADVECTION TAKES PLACE BEHIND THE
FRONT. EXPECT BROKEN COLD ADVECTION STRATOCU TO MIX OUT AND GIVE WAY
TO SUNNY CONDITIONS DURING THE AFTERNOON, BUT UPSTREAM OBS SHOW
TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S. FIGURE UPPER 50S TO
LOWER 60S WILL BE THE UPPER END OF THE RANGE IN SE MICHIGAN TOMORROW.

FOG STILL LOOKS GOOD FOR SATURDAY NIGHT. OTHERWISE, QUIET WEATHER
THROUGH MONDAY. WARM ADVECTION DRIVEN NOCTURNAL CONVECTION/MCS
ACTIVITY COULD BRUSH THE SAGINAW VALLEY AND THUMB MONDAY NIGHT AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES THE REGION. THE LONG RANGE
MODELS REMAIN IN VERY GOOD AGREEMENT CONSIDERING THE SHORT WAVE
NATURE OF THAT SYSTEM. ALL BRING THE FRONT THROUGH SE MICHIGAN
AROUND 12Z TUESDAY MORNING, ALONG WITH A CHANCE OF SHOWERS AND
STORMS, WITH HIGH PRESSURE FIRMLY IN PLACE ON WEDNESDAY.

THE WEATHER FOR THE END OF THE WEEK WILL DEPEND ON HOW THE UPPER LOW
EVOLVES OVER CENTRAL CANADA. THE OPERATIONAL GFS CALLS FOR A TROF
AND FRONT TO MOVE THROUGH THE GREAT LAKES ON THURSDAY, BUT THIS
SOLUTION IS ON THE DEEP SIDE OF THE NCEP ENSEMBLE MEMBERS AND SEEMS
OVERDEVELOPED CONSIDERING THE BLOCKING LONG WAVE PATTERN OVER THE
EASTERN PACIFIC. WILL MAINTAIN THE GOING CHANCE OF SHOWERS AND
STORMS ON THURSDAY BASED MAINLY ON RUN TO RUN CONTINUITY IN THE
OPERATIONAL GFS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 14, 11:50 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT FRI MAY 14 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
1250 PM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD SOUTHEAST MICHIGAN THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING HOURS. THERE IS A CHANCE SOME
THUNDERSTORMS MAY BE SEVERE...PRODUCING WIND GUSTS TO 70 MPH.
ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED OUT AS WELL.
THE BEST CHANCE OF SEVERE WEATHER IS EAST OF U.S. 23.
THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 30 MPH.
MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER BY 9 PM.

IN ADDITION...THUNDERSTORMS WILL CAUSE TORRENTIAL RAINFALL...WITH AN
INCH OR TWO OF RAIN LIKELY IN A FEW LOCATIONS. THIS SHOULD LEAD TO
SOME LOCALIZED FLOODING GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN
ACROSS THE AREA DURING THE PAST WEEK.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND EVENING. A WAVE OF LOW PRESSURE WILL LIFT NORTH ALONG
THIS FRONTAL BOUNDARY THIS AFTERNOON...ALLOWING THUNDERSTORMS TO
RAPIDLY INCREASE IN COVERAGE AND STRENGTH SHORTLY EARLY THIS
AFTERNOON. THE FRONT WILL PASS THROUGH THE REGION THIS
EVENING...ENDING THE THUNDERSTORMS BY 10 PM.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS
THE SAGINAW VALLEY AND THUMB. THE CHANCE WILL CONTINUE MONDAY NIGHT
INTO TUESDAY ACROSS ALL OF SOUTHEAST MICHIGAN AS A COLD FRONT DROPS
INTO THE REGION FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS ANOTHER FRONT
MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SF

The radar

The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 tornado, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
May 14, 3:05 PM EST
Where
Washtenaw County, Ann Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.283, -83.733

A large tree toppled and blocked the eastbound lane of Dexter Avenue at the North Maple Road intersection.

Tornado, Saginaw

When
May 14, 3:20 PM EST
Where
Saginaw County, 4 mi SW of Shields
Rating
F1
Path length
4 mi
Path width
125 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -84.100

A tornado caused damage along Trinklein, Stroebel, Hart, Miller, and Weigel roads in James Township. Damage was also reported along Center Road near Camelot Place Apartments in Saginaw Township.A National Weather Service storm survey determined winds reached up to 90 mph. Numerous trees and power lines were down.

Thunderstorm Wind, Genesee

When
May 14, 4:25 PM EST
Where
Genesee County, 3 mi SE of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -83.817

Local law enforcement reported trees blown down.

Thunderstorm Wind, Genesee

When
May 14, 4:35 PM EST
Where
Genesee County, Flint
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -83.683

Local law enforcement reported trees blown down.

Hail, Genesee

When
May 14, 4:35 PM EST
Where
Genesee County, 3 mi E of Mt Morris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.617

Thunderstorm Wind, Genesee

When
May 14, 4:40 PM EST
Where
Genesee County, 2 mi S of Otisville
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.133, -83.517

A trained weather spotter estimated a 75 mph thunderstorm wind gust.

Hail, Genesee

When
May 14, 4:40 PM EST
Where
Genesee County, 2 mi S of Otisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.133, -83.517

Hail, Genesee

When
May 14, 4:45 PM EST
Where
Genesee County, 1 mi N of Genesee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.133, -83.600

Hail, Genesee

When
May 14, 5:00 PM EST
Where
Genesee County, 1 mi N of Otisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -83.517

Thunderstorm Wind, Genesee

When
May 14, 5:00 PM EST
Where
Genesee County, 1 mi N of Otisville
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.183, -83.517

A trained weather spotter estimated a 75 mph thunderstorm wind gust.

Thunderstorm Wind, Lapeer

When
May 14, 5:00 PM EST
Where
Lapeer County, Otter Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.217, -83.467

A trained weather spotter estimated a 60 mph thunderstorm wind gust.

Tornado, Lapeer

When
May 14, 5:03 PM EST
Where
Lapeer County, 1 mi W of Clifford
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.317, -83.200

The general public reported a brief tornado touchdown.

Tornado, St. Clair

When
May 14, 5:11 PM EST to 5:13 PM EST
Where
St. Clair County, 5 mi W of Jeddo
Rating
F0
Path length
0.5 mi
Path width
30 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.150, -82.650

A tornado tracked along Logana road. Several mature pine trees were uprooted. There was also damage to a barn, vehicle, and porch.

Tornado, Sanilac

When
May 14, 5:56 PM EST
Where
Sanilac County, 2 mi SW of Peck
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
43.233, -82.850

A trained weather spotter reported a brief tornado touchdown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399429, 5399428, 5399350, 5399351, 5399352, 5399353, 5399354, 5399355, 5399356, 5399357, 5399358, 5399426, 5399427, 5399425.